Colorado, 2014

High Wind in Colorado, December 23, 2014

December 23, 2014 · NWS GLD · 2 events in 1 county or zone

High winds developed over Cheyenne county Colorado during the late morning. Wind gusts near 60 MPH were reported at Gunderson Farms and Kit Carson.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

High winds developed over Cheyenne county Colorado during the late morning. Wind gusts near 60 MPH were reported at Gunderson Farms and Kit Carson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 23, 8:09 AM MST, 51 minutes earlier.

Area forecast discussion, Dec 23, 8:09 AM MST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
809 AM MST TUE DEC 23 2014

.UPDATE...
ISSUED AT 753 AM MST TUE DEC 23 2014

UPDATED FORECAST TO REFLECT CURRENT THINKING REGARDING THE TIMING
OF THE WINDS/SNOWFALL. AM SOMEWHAT SURPRISED AT HOW SLOWLY THE
WINDS ARE STRENGTHENING THIS MORNING. NEAR TERM MODELS STILL
INDICATE THE COUNTIES IN EAST CENTRAL COLORADO WILL HAVE GUSTS
AROUND 60 MPH...WITH GUSTS UP TO 65 MPH OVER WESTERN KIT CARSON
AND CHEYENNE COUNTIES. HOWEVER MODELS ARE LESS SUPPORTIVE OF GUSTS
REACHING 60 MPH OR SUSTAINED WINDS OF 40 MPH EAST OF THE COLORADO
LINE THAN WHAT WAS INDICATED YESTERDAY. HOWEVER STILL HAVE ENOUGH
CONFIDENCE THAT WARNING CRITERIA WINDS WILL BE REACHED TO KEEP THE
WARNING FOR THE KANSAS COUNTIES GOING...JUST NOT AS CONFIDENT
ABOUT IT AS YESTERDAY.

A SECONDARY THREAT TODAY WILL BE THE REDUCED VISIBILITIES FROM THE
BLOWING SNOW. HAVE BEEN MONITORING THE VISIBILITY REPORTS THROUGH
THE MORNING. SO VISIBILITIES OF LESS THAN A MILE REMAIN CONFINED TO
THE WARNING AREA. HOWEVER SNOWFALL SHOULD SPREAD EAST DURING THE
MID MORNING AS THE WINDS INCREASE. WILL CONTINUE TO MONITOR THE
VISIBILITY TRENDS TO SEE IF A WINTER WEATHER ADVISOR WILL BE
NEEDED IF VISIBILITIES DROP BELOW A MILE FOR A PROLONGED PERIOD OF
TIME. DURING THE AFTERNOON SNOWFALL SHOULD DIMINISH FROM WEST TO
EAST ALLOWING VISIBILITIES TO IMPROVE.

DID INCREASE SNOWFALL CHANCES FOR THE DAY BASED ON LATEST RADAR
TRENDS AND MODEL DATA. BASED ON THE AMOUNT OF LIFT PRESENT AM
SOMEWHAT SURPRISED AT THE AREAL COVERAGE OF THE SNOWFALL...SO DID
KEEP THE HIGHER SNOWFALL AMOUNTS GOING A BIT LONGER INTO THE
AFTERNOON TO ACCOUNT FOR THIS.

&&

.SHORT TERM...(TODAY THROUGH CHRISTMAS DAY)
ISSUED AT 303 AM MST TUE DEC 23 2014

VORTICITY LOBE ROTATING AROUND THE MAIN UPPER LOW IN THE MIDWEST
WILL BRING LIGHT SNOW AND GUSTY NORTHWEST WINDS TO THE FORECAST
AREA TODAY. SNOWFALL RATES HAVE BEEN RELATIVELY LIGHT SO FAR AND
ALTHOUGH THEY WILL PICK UP A LITTLE BIT LATER THIS MORNING
EXPECTED SNOWFALL TOTALS WILL BE IN THE 1 TO 2 INCH RANGE ALONG
AND NORTH OF INTERSTATE 70...PERHAPS UP TO 3 INCHES IN NORTHEAST
COLORADO. AS WIND MAX ON THE BACKSIDE OF THE SYSTEM MOVES OVER THE
AREA...NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH SUSTAINED
WITH A FEW GUSTS IN THE 50-60 MPH RANGE. CONFIDENCE IN HIGH WIND
WARNING IS HIGHEST IN NORTHEAST COLORADO...WITH WINDS DIMINISHING
EASTWARD...SO DROPPED THE HIGH WIND WATCH. CONSIDERATION ALSO
GIVEN TO A WINTER WEATHER ADVISORY FOR BLOWING SNOW. CONFIDENCE IS
ABOUT 50/50 FOR WIDESPREAD VISIBILITY REDUCTIONS OF LESS THAN 1
MILE...DUE TO MARGINALLY STRONG WIND SPEEDS AND RELATIVELY LIGHT
SNOW AMOUNTS. NONETHELESS...THERE WILL BE OCCASIONAL REDUCTIONS TO
LESS THAN A MILE IN SNOW AND BLOWING SNOW ESPECIALLY THIS MORNING.
BEST CHANCES FOR THAT OCCURRING WILL BE NORTH OF INTERSTATE 70
AND WEST OF HIGHWAY 25. SNOW WILL START TO WIND DOWN THIS
AFTERNOON ENDING THIS EVENING. WINDS WILL DIMINISH AFTER SUNSET.

SHORTWAVE RIDGING WILL BE OVER THE AREA WEDNESDAY WITH MOSTLY
SUNNY SKIES AND DRY CONDITIONS. TEMPERATURES WILL LIKELY BE
IMPACTED BY SNOWCOVER NORTH OF INTERSTATE 70 SO FAVORED COOLER MAX
TEMPS.

NEXT SYSTEM WILL BE CROSSING THE CENTRAL AND SOUTHERN ROCKIES
CHRISTMAS DAY AND EMERGE ON THE CENTRAL HIGH PLAINS CHRISTMAS
NIGHT. SNOW CHANCES WILL BE INCREASING IN EASTERN COLORADO IN THE
EVENING GRADUALLY SPREADING EASTWARD AFTER MIDNIGHT. SNOWFALL
AMOUNTS WILL BE LIGHT...GENERALLY LESS THAN AN INCH...WITH HIGHEST
AMOUNTS IN NORTHEAST COLORADO.

.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 303 AM MST TUE DEC 23 2014

THE INITIAL SHORT WAVE TROUGH LIFTING OUT OF THE LARGER TROUGH
DEEPENING OVER THE ROCKIES LIFTS OUT OF THE CENTRAL HIGH PLAINS
REGION WITH PRECIPITATION WRAPPING BACK AROUND THE LOW ALSO LIFTING
OUT OF THE FORECAST AREA ON FRIDAY. TEMPERATURES ARE EXPECTED TO
WARM THROUGH THE WEEKEND WITH SURFACE HIGH PRESSURE MOVING INTO THE
REGION FRIDAY NIGHT AND REMAINING THROUGH SATURDAY BEFORE THE NEXT
LEE TROUGH DEEPENS ALONG THE FRONT RANGE BY SUNDAY.  THIS PRECEDES A
COLD FRONT THAT MOVES THROUGH THE FORECAST AREA SUNDAY NIGHT. LIGHT
SNOW MOVES SOUTH ALONG THE FRONT RANGE AND MAINLY THROUGH THE
WESTERN PORTIONS OF THE FORECAST AREA ON MONDAY AND MONDAY NIGHT
WITH TEMPERATURES COOLING BELOW NORMAL FOR THE BEGINNING OF NEXT
WEEK.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 429 AM MST TUE DEC 23 2014

WIDESPREAD LIGHT SNOW WITH OCCASIONAL MODERATE SNOW BANDS COMBINED WITH
NORTHWESTERLY SURFACE WINDS GUSTING UP TO 50KTS WILL RESULT IN
VISIBILITY REDUCTIONS AS LOW AS 1/2SM THIS MORNING AND EARLY
AFTERNOON IN SNOW AND BLOWING SNOW. CONDITIONS WILL GRADUALLY
IMPROVE THROUGH THE AFTERNOON WITH BLOWING SNOW BECOMING THE MAIN
CONCERN. AS BOUNDARY LAYER DECOUPLES AFTER SUNSET...WINDS WILL
DIMINISH AND FLIGHT CATEGORIES RAPIDLY IMPROVE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON FOR
     KSZ013-027-041-042.

CO...HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR COZ090>092.

NE...NONE.
&&

UPDATE...JTL
SHORT TERM...024
LONG TERM...LOCKHART
AVIATION...024
Hazardous weather outlook, Dec 23, 7:53 AM MST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
753 AM MST TUE DEC 23 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241500-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
753 AM MST TUE DEC 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT...

THE COMBINATION OF LIGHT SNOW AND NORTHWESTERLY WINDS GUSTING UP
TO 65 MPH WILL RESULT IN VISIBILITY REDUCTIONS OF LESS THAN A
MILE IN SNOW AND BLOWING SNOW THROUGH THIS AFTERNOON. THE WORST
CONDITIONS WILL BE ALONG AND NORTH OF INTERSTATE 70 AND WEST OF
HIGHWAY 83. VISIBILITIES WILL IMPROVE AND WINDS WILL DIMINISH LATE
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

LIGHT SNOW WILL DEVELOP IN NORTHEAST COLORADO CHRISTMAS NIGHT AND
SPREAD INTO PARTS OF NORTHWEST KANSAS AND SOUTHWEST NEBRASKA AFTER
MIDNIGHT. ACCUMULATIONS OF LESS THAN AN INCH ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER ANY SNOWFALL
AMOUNTS...VISIBILITY REPORTS...WIND SPEED MEASUREMENTS OR
ESTIMATES ARE GREATLY APPRECIATED THROUGH SOCIAL MEDIA OR BY
PHONE.

JTL

In the hours before

Local storm report, Dec 23, 8:38 AM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
838 AM MST TUE DEC 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 AM     NON-TSTM WND GST TRIBUNE                 38.47N 101.75W
12/23/2014  M55 MPH          GREELEY            KS   AWOS

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Cheyenne County

When
December 23, 9:00 AM MST to 12:00 PM MST
Where
Cheyenne County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

Reported from Gunderson Farms.

High Wind, Cheyenne County

When
December 23, 9:00 AM MST to 12:00 PM MST
Where
Cheyenne County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

Reported from a site in Kit Carson.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 548199, 548200.